High Wind, Western Whatcom County
- When
- December 12, 5:37 PM PST to 7:37 PM PST
- Where
- Western Whatcom County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
A spotter in western Whatcom county reported a 67 mph gust.
There was brief high wind on the central coast and in western Whatcom county.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
There was brief high wind on the central coast and in western Whatcom county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 12, 3:00 PM PST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST SAT DEC 12 2015
.SYNOPSIS...A STRONG FRONT WILL MOVE EAST OF THE AREA TODAY. HIGH
WIND IS LIKELY ON THE COAST AND OVER THE NORTH INTERIOR WITH HEAVY
SNOW IN THE MOUNTAINS. SUNDAY WILL BE SHOWERY AND BREEZY. EARLY NEXT
WEEK SHOULD HAVE MORE TRANQUIL WEATHER WITH COOL CONDITIONS.
&&
.SHORT TERM...NO REAL CHANGES TO THE SHORT TERM FORECAST. THERE HAVE
BEEN NO HIGH WIND REPORTS YET BUT GRADIENTS ARE INCREASING AND THE
HIGHEST WINDS ARE LIKELY TO OCCUR TONIGHT. THE DEEP LOW MOVING ONTO
NORTHERN VANCOUVER ISLAND IS AROUND 975 MB SO THERE IS CERTAINLY
SCOPE FOR STRONGER GRADIENTS LATER TONIGHT. A HIGH WIND WARNING FOR
THE COAST CONTINUES UNTIL 10 PM AND ONE FOR THE NORTH INTERIOR
CONTINUES UNTIL 1 AM.
THE OVERALL FORECAST IS FOR RAIN CHANGING TO SHOWERS TONIGHT...
FOLLOWED BY SHOWERS AND BREEZY CONDITIONS SUNDAY. SHOWERS WILL TAPER
SUNDAY NIGHT AND MOSTLY END ON MONDAY. TUESDAY WILL START DRY BUT A
WEAK IMPULSE COULD GIVE A LITTLE RAIN TO WESTERN SECTIONS IN THE
AFTERNOON.
CURRENTLY IT APPEARS TO BE SNOWING IN ALL THE PASSES IMPLYING A SNOW
LEVEL NO HIGHER THAN 3000 FEET. WINTER STORM AMOUNTS OF SNOW ARE
LIKELY IN THE CASCADES. THE WINTER STORM WARNING FOR THE CASCADES
REMAINS IN EFFECT WITH A WINTER WEATHER ADVISORY FOR THE OLYMPICS.
NEW SNOW WILL AMOUNT TO 1-2 FEET IN THE CASCADES INCLUDING THE
PASSES AND UP TO A FOOT IN THE OLYMPICS.
THE MAIN CHANGE TO THE FORECAST IS ON WEDNESDAY. WHAT HAD EARLIER
LOOKED LIKE AN ATMOSPHERIC RIVER IN THE MODELS IS NOW PRACTICALLY A
NON-EVENT. THE NEXT SYSTEM APPEARS LIKELY TO HEAD MOSTLY INTO OREGON
ON THURSDAY. HAVE CUT POPS TO CHANCE LEVELS FOR TUESDAY NIGHT AND TO
LOW CHANCE WEDNESDAY. THE NEXT FEW DAYS WILL BE ON THE COOL SIDE
WITH HIGHS MOSTLY IN THE 40S AND LOWS MOSTLY IN THE 30S. BURKE
.LONG TERM...MODEL DIVERGENCE OCCURS IMMEDIATELY WITH THURSDAY
MOSTLY DRY IN THE GFS AND MOSTLY WET IN THE EURO. HAVE KEPT CHANCE
OF LIKELY POPS THROUGH THE EXTENDED. TEMPERATURES WILL PROBABLY BE A
LITTLE HIGHER IN THE EXTENDED. BURKE
&&
.HYDROLOGY...THE ONLY RIVER REACHES STILL ABOVE FLOOD STAGE ARE THE
SKOKOMISH AND THE LOWER CHEHALIS. THE SKOKOMISH RIVER BEGAN RISING
AGAIN THIS AFTERNOON IN RESPONSE TO RAINFALL TODAY. THIS WILL
DELAY ITS FALL BELOW FLOOD STAGE BUT MAJOR FLOODING IS NOT EXPECTED.
THE CREST ON THE CHEHALIS WILL REACH GRAYS HARBOR TODAY AND MAY BE A
BIT HIGHER THAN USUAL DUE TO HIGH TIDES. BOTH THE SKOKOMISH AND
LOWER CHEHALIS WILL FALL BELOW FLOOD STAGE ON SUNDAY. NO ADDITIONAL
RIVER FLOODING IS EXPECTED THROUGH DAY 7. BURKE
&&
.AVIATION...A STRONG FRONTAL SYSTEM WILL MOVE INLAND TONIGHT WITH
WESTERLY FLOW ALOFT. A SURFACE LOW WILL TRACK INLAND THROUGH
SOUTHERN BRITISH COLUMBIA TONIGHT. STRONG ONSHORE FLOW WILL
PREVAIL SUNDAY. AIR MASS MOIST AND STABLE...BECOMING SLIGHTLY
UNSTABLE SUNDAY.
KSEA...LOW CLOUDS AND OCCASIONAL REDUCED VISIBILITIES WILL
PREVAIL TONIGHT AS A FRONT MOVES INLAND. THE LOW LEVELS WILL DRY A
BIT ON SUNDAY. SOUTHERLY WINDS WILL RISE TO 12-22 KNOTS TONIGHT.
SCHNEIDER
&&
.MARINE...A STRONG FRONTAL SYSTEM WILL MOVE ONSHORE TONIGHT
WITH A SURFACE LOW MOVING INLAND OVER SOUTHERN BRITISH COLUMBIA.
GALE FORCE WINDS OVER THE WATERS WILL GRADUALLY EASE SUNDAY AND
SUNDAY NIGHT. WEST SWELL 23-27 FEET WILL MOVE INTO THE COASTAL
WATERS TONIGHT...THEN SUBSIDE BELOW 20 FEET SUNDAY NIGHT.
ONSHORE FLOW WILL EASE MON AND TUE. ANOTHER FRONTAL SYSTEM WILL
REACH THE WATERS WED OR THU. SCHNEIDER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...COASTAL FLOOD ADVISORY FROM 4 AM TO 10 AM PST SUNDAY FOR
ADMIRALTY INLET AREA-BREMERTON AND VICINITY-EVERETT AND
VICINITY-HOOD CANAL AREA-SAN JUAN COUNTY-SEATTLE AND
VICINITY-SOUTHWEST INTERIOR-TACOMA AREA-WESTERN SKAGIT
COUNTY-WESTERN WHATCOM COUNTY.
WINTER STORM WARNING UNTIL 10 AM PST SUNDAY FOR CASCADES OF
PIERCE AND LEWIS COUNTIES-CASCADES OF SNOHOMISH AND KING
COUNTIES-CASCADES OF WHATCOM AND SKAGIT COUNTIES.
HIGH WIND WARNING UNTIL 1 AM PST SUNDAY FOR ADMIRALTY INLET AREA-
SAN JUAN COUNTY-WESTERN SKAGIT COUNTY-WESTERN WHATCOM
COUNTY.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CENTRAL COAST-
NORTH COAST.
HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO MIDNIGHT PST
SUNDAY NIGHT FOR CENTRAL COAST-NORTH COAST.
WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR OLYMPICS.
PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 AM PST SUNDAY FOR
GRAYS HARBOR BAR.
GALE WARNING UNTIL NOON PST SUNDAY FOR COASTAL WATERS FROM CAPE
FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL WATERS FROM
CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-COASTAL WATERS FROM
JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-COASTAL WATERS
FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-COASTAL
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT
10 NM.
GALE WARNING UNTIL MIDNIGHT PST SUNDAY NIGHT FOR CENTRAL U.S.
WATERS STRAIT OF JUAN DE FUCA-EAST ENTRANCE U.S. WATERS
STRAIT OF JUAN DE FUCA-WEST ENTRANCE U.S. WATERS STRAIT OF
JUAN DE FUCA.
GALE WARNING UNTIL 4 AM PST SUNDAY FOR NORTHERN INLAND WATERS
INCLUDING THE SAN JUAN ISLANDS.
GALE WARNING UNTIL 10 PM PST THIS EVENING FOR ADMIRALTY INLET.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT PST SUNDAY NIGHT FOR PUGET
SOUND AND HOOD CANAL.
&&
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 356 PM PST SAT DEC 12 2015 WAZ504-507-509-511>514-555-556-558-559-568-569-140100- SOUTHWEST INTERIOR-EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL AREA- LOWER CHEHALIS VALLEY AREA-OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA- EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-SEATTLE AND VICINITY- BREMERTON AND VICINITY-CASCADES OF SNOHOMISH AND KING COUNTIES- CASCADES OF PIERCE AND LEWIS COUNTIES- 356 PM PST SAT DEC 12 2015 ...MORE RAIN WILL KEEP THE THREAT OF LANDSLIDES ELEVATED IN WESTERN WASHINGTON... RAIN TODAY AND TONIGHT WILL FALL ON ALREADY SATURATED SOIL. THIS COULD CAUSE LANDSLIDES. IN GENERAL THE LOCATION AND TIMING OF LANDSLIDES IS DIFFICULT TO PREDICT. THERE IS A CORRELATION BETWEEN LANDSLIDE FREQUENCY AND EPISODES OF HEAVY RAIN. PLACES THAT HAVE HAD LANDSLIDES IN THE PAST ARE PROBABLY THE MOST AT RISK FOR ANOTHER LANDSLIDE. FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES. TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR REPORTING. WWW.WEATHER.GOV/SEATTLE
2 high wind. Local standard time, as filed.
A spotter in western Whatcom county reported a 67 mph gust.
KHQM recorded 41 mph sustained wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605145, 605142.